Patient: Hi there. I’m typing this for my brother, who is unable to use the keyboard currently.On 01-19-2016, he went to the doctor because he had a red-colored bubble/lump around the cuticle of his right ring finger. Additionally, he had some red streaks up going up his hand and into his wrist. The doctor gave him some antibiotics. He flew to California for work the next day. While there, he had an allergic reaction (severe itching) to one of these medications, which was a Sulfa Drug. He went to a doctor in California (on 01-23-2016) who kept him on Cephalexin (500mg), took him off of the Sulfa Drug, and gave him Doxycycline (100mg). This doctor also stated that he had a MRSA infection on his finger, though no blood work or testing was done to confirm this.He returned home from his work trip on 01-24-2016, and had very had pain in his legs, right arm/hand. He went to the ER in South Carolina (where he lives) on 01-24-2016. They discharged him and stated that everything looked okay.He went back to the ER on 01-25-2016 in the very early hours of the morning because he was in so much pain and was extremely worried because his right hand was going numb. He threw up from his pain. Blood work was done, and came back okay (no MRSA). He was given two bags of IV fluids… which made his right arm/hand swell very much. He was once again discharged as everything looked okay.I flew him to Pennsylvania (where I live) in the afternoon of 01-25-2016. We went directly to the ER as the pain was absolutely unbearable. His right had gone completely numb by this point… his entire right arm and shoulder hurt very badly, and was extremely swollen. Both of his feet swelled, and felt like they were asleep with pins and needles. While in the waiting room, he started to twitch with nerve pain. It was as if he was being shocked by something and couldn’t sit still. An ultrasound was done to rule out a blood clot in his arm. The doctor stated that this was a severe allergic reaction to the Doxycycline. He discontinued both antibiotics, as his finger looked great and didn’t appear to be infected.His last dose of Doxycycline (100mg) was on 01-25-2016 at 3am.His blood pressure was high, so he was put on Amlodipine Besylate (5mg) for his high blood pressure on 01-25-2016.On 01-26-2016, the nerve pain, pins and needles, and most of the pain had diminished.On 01-27-2016, he woke up feeling well. He flew back home to South Carolina, and that night, he started to ache all over… his feet, calves, arms, and lower back. He said it felt as though he took a hard fall somewhere. His right hand began to hurt him very badly again.On 01-31-2016, he stopped taking the Amlodipine Besylate (5mg). His last dose was in the evening of 01-30-2016. He woke up on 02-01-2016 and stated that some of the aching had gone away, and that his right hand felt only a tiny bit better. (But, that was a huge improvement in our eyes.)He woke up today (02-02-2016), and stated that his right hand hurt worse than it did the day before. He’s disgusted with all of this, and so upset. His hand hurts so badly that he can’t unscrew the cap of a water bottle or hold a pen/pencil. He can’t make a fist or even shake someone’s hand. He has been keeping his hand elevated, and icing it… but nothing seems to take the pain away. He said that on a scale of 1 to 10, the pain has not dropped lower than a 7 since this all began.My questions:1. Could this be a lasting side effect of the Doxycycline allergy? (Even though the pain went away for almost two full days after he discontinued use?2. Could this be some sort of reaction to the Amlodipine Besylate?3. Have you ever heard of this happening with either of these drugs?4. Is this something that will go away? He’s absolutely miserable, and very worried as he decorates cakes (with his right hand) for a living.5. Is there anything he can do to speed up his recovery time?6. Do you have any other questions or suggestions?Thank you very much in advance for any assistance you may be able to provide!Best Regards,
Symptoms: Pain in right hand.
Doctor: Hi.Thanks for your query and an elucidate history for your Brother.To recapitulate important points: red bubble righ t ring finger – and also* red streaks up going up his hand and into his wrist – allergy – ? sulfa – shifted to Cephalexin and Doxy – suspected MRSA – pain in legs, arms and IV fluids – and all the further progress…To answer your questions:1. Could this be a lasting side effect of the Doxycycline allergy? (Even though the pain went away for almost two full days after he discontinued use?> I do not think so. Doxycyclin does not cause such reactions.BUT: the dictum of allergic reaction in Medical Jargon says- Anything under the sun including the sun can cause allergy. Hence it is usually difficult to pin-point a specific thing.2. Could this be some sort of reaction to the Amlodipine Besylate?. No, most probably not.3. Have you ever heard of this happening with either of these drugs?Not seen or heard to have such reactions with the above mentioned medicines in the last 31 years pf practice.4. Is this something that will go away? He’s absolutely miserable, and very worried as he decorates cakes (with his right hand) for a living.> Certainly with proper diagnosis and treatment he can recover well. We all should try for the best .5. Is there anything he can do to speed up his recovery time?> Frankly speaking, I think he needs a proper clinical evaluation and further tests to rule out so many other reasons.6. Do you have any other questions or suggestions?Needs further evaluation, investigations. Can you post a clear photograph attached to the comment section.